Alert archive / New York / Frost Advisories in 2020

Frost Advisory 9, NWS Buffalo, NY

September 20, 2020Cattaraugus County, Oswego County, New York

NWS Buffalo, NY issued this frost advisory at Sep 20, 2020, 10:38 AM EDT for Cattaraugus County, Oswego County, New York. It took effect at Sep 21, 2020, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2020, 10:38 AM EDT (14:38 UTC)
In effect from
Sep 21, 2020, 2:00 AM EDT
Expired
Sep 21, 2020, 9:00 AM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Oswego County, NY

The radar

The Buffalo radar (KBUF), 106 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WWUS71 KBUF 201438
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1038 AM EDT Sun Sep 20 2020

NYZ007-021-202245-
/O.NEW.KBUF.FZ.W.0010.200921T0600Z-200921T1300Z/
Jefferson-Allegany-
Including the cities of Watertown and Wellsville
1038 AM EDT Sun Sep 20 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s 
  expected.

* WHERE...Jefferson and Allegany counties.

* WHEN...From 2 AM to 9 AM EDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ006-020-202245-
/O.NEW.KBUF.FR.Y.0009.200921T0600Z-200921T1300Z/
Oswego-Cattaraugus-
Including the cities of Oswego and Olean
1038 AM EDT Sun Sep 20 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Oswego and Cattaraugus counties.

* WHEN...From 2 AM to 9 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
4 follow-up statements
460 
WWUS71 KBUF 202046
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
446 PM EDT Sun Sep 20 2020

NYZ007-021-210500-
/O.CON.KBUF.FZ.W.0010.200921T0600Z-200921T1300Z/
Jefferson-Allegany-
Including the cities of Watertown and Wellsville
446 PM EDT Sun Sep 20 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
MONDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 
  30s expected.

* WHERE...Jefferson and Allegany counties.

* WHEN...From 2 AM to 9 AM EDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ006-020-210500-
/O.CON.KBUF.FR.Y.0009.200921T0600Z-200921T1300Z/
Oswego-Cattaraugus-
Including the cities of Oswego and Olean
446 PM EDT Sun Sep 20 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
MONDAY...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Oswego and Cattaraugus counties.

* WHEN...From 2 AM to 9 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JLA
984 
WWUS71 KBUF 210141
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
941 PM EDT Sun Sep 20 2020

NYZ007-021-210945-
/O.CON.KBUF.FZ.W.0010.200921T0600Z-200921T1300Z/
Jefferson-Allegany-
Including the cities of Watertown and Wellsville
941 PM EDT Sun Sep 20 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
MONDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s 
  expected.

* WHERE...Jefferson and Allegany counties.

* WHEN...From 2 AM to 9 AM EDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ006-020-210945-
/O.CON.KBUF.FR.Y.0009.200921T0600Z-200921T1300Z/
Oswego-Cattaraugus-
Including the cities of Oswego and Olean
941 PM EDT Sun Sep 20 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
MONDAY...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Oswego and Cattaraugus counties.

* WHEN...From 2 AM to 9 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JLA
550 
WWUS71 KBUF 210826
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
426 AM EDT Mon Sep 21 2020

NYZ007-021-211300-
/O.CON.KBUF.FZ.W.0010.000000T0000Z-200921T1300Z/
Jefferson-Allegany-
Including the cities of Watertown and Wellsville
426 AM EDT Mon Sep 21 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s 
  expected.

* WHERE...Jefferson and Allegany counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ006-020-211300-
/O.CON.KBUF.FR.Y.0009.000000T0000Z-200921T1300Z/
Oswego-Cattaraugus-
Including the cities of Oswego and Olean
426 AM EDT Mon Sep 21 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Oswego and Cattaraugus counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
971 
WWUS71 KBUF 211245
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
845 AM EDT Mon Sep 21 2020

NYZ007-021-211345-
/O.EXP.KBUF.FZ.W.0010.000000T0000Z-200921T1300Z/
Jefferson-Allegany-
Including the cities of Watertown and Wellsville
845 AM EDT Mon Sep 21 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...


$$

NYZ006-020-211345-
/O.EXP.KBUF.FR.Y.0009.000000T0000Z-200921T1300Z/
Oswego-Cattaraugus-
Including the cities of Oswego and Olean
845 AM EDT Mon Sep 21 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Sep 20, 4:16 AM EDT, 6 hours 22 minutes earlier.

Area forecast discussion, Sep 20, 4:16 AM EDT, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
416 AM EDT Sun Sep 20 2020

.SYNOPSIS...
High pressure will guarantee fair but cool fall-like weather today.
Frost is again likely for portions of the area tonight, with a
freeze possible in some locations. Dry weather and a gradual warming
trend is expected through mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure over the St Lawrence valley will keep fair, but cool
weather in place through tonight. A weak upper level disturbance
passing through the area will bring some mid/high clouds to the
region this morning. Behind this disturbance, skies will turn
sunny by this afternoon. Additional frost and possible freeze
headlines will again be needed for parts of the area tonight
where the growing season has not already ended.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
High pressure over the Northeast on Monday will elongate south along
the coast and center over the Southern Appalachians by Wednesday
morning. This will provide quiet weather through Wednesday morning.

Temperatures during this time will be in the upper 50s to upper 60s
for Monday, and in the low 60s to low 70s for Tuesday. Lows will be
in the upper 30s to mid 40s from the higher terrain to the lakeshore
respectively, with some patchy frost possible across the higher
terrain. Tuesday night will warm to the mid 40s to mid 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The area of high pressure will slowly shift east and center over
Bermuda by Friday morning. This will provide mostly quiet and dry
conditions through Thursday.

A weak disturbance with a few showers is possible east of the
Genesee Valley where slight chance POPs are in place for Wednesday
afternoon. There is plenty of guidance spread with a weak
disturbance for Thursday night into Friday. The GFS solution brings
a developing trough north of the area from Thursday night through
Friday night where the chance for showers will be increasing toward
the north. The ECMWF brings this disturbance farther north, and is
mostly dry through Saturday morning.

The potential for showers will increase later on Saturday as
moisture and a trough push north into the region. The moisture from
this potential rain event for the area can be traced back to current
Tropical Storm Beta.

High temperatures will generally range from the mid 60s over the
higher terrain to the mid and upper 70s for the lower elevations.
Low temperatures will range from the mid 40s over the higher terrain
to the mid and upper 50s over the lower elevations.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
VFR conditions expected through tonight. A weak upper level
disturbance passing through the area will bring some mid/high clouds
to the region this morning, before clearing out by this afternoon
and remaining clear tonight. Some local IFR valley fog is
possible late tonight.

Outlook...

Monday through Tuesday Night...VFR, except local IFR in river valley
fog across the Southern Tier each late night and early morning.
Wednesday and Thursday...VFR.

&&

.MARINE...
High pressure will drift east and become anchored over the Saint
Lawrence Valley through Monday night. A moderate easterly flow
will dominate both Lakes Erie and Ontario through today. Light
winds and negligible waves are expected to be in place tonight
and Monday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Frost Advisory until 8 AM EDT this morning for NYZ006-007-
     012>014-019-085.
     Freeze Warning until 8 AM EDT this morning for NYZ020-021.
MARINE...None.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...SW
LONG TERM...SW
AVIATION...TMA
MARINE...JLA/RSH/TMA
Hazardous weather outlook, Sep 20, 8:52 AM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
852 AM EDT Sun Sep 20 2020

NYZ001>008-010>014-019>021-085-211300-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
852 AM EDT Sun Sep 20 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-211300-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
852 AM EDT Sun Sep 20 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 10:38 AM EDTFreeze WarningBUFAllegany, Jefferson22 hr

Nearby

Frost Advisories in New York, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.